Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Noninvariance of an approximation property for closed subsets of Riemann surfaces


Author: Stephen Scheinberg
Journal: Trans. Amer. Math. Soc. 262 (1980), 245-258
MSC: Primary 30E10; Secondary 30F99
MathSciNet review: 583854
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A closed subset E of an open Riemann surface M is said to have the approximation property $ \mathcal{a}$ if each continuous function on E which is analytic at all interior points of E can be approximaed uniformly on E by functions which are everywhere analytic on M. It is known that $ \mathcal{a}$ is a topological invariant (i.e., preserved by homeomorphisms of the pair $ (M,E)$) when M is of finite genus but not in general, not even for $ {C^\infty }$ quasi-conformal automorphisms of M. The principal result of this paper is that $ \mathcal{a}$ is not invariant even under a real-analytic isotopy of quasi-conformal automorphisms (of a certain M). M is constructed as the two-sheeted unbranched cover of the plane minus a certain discrete subset of the real axis, and the isotopy is induced by $ (x + \,iy,\,t) \mapsto x + \,ity$, for $ t > 0$; E can be taken to be that portion of M which lies over a horizontal strip.


References [Enhancements On Off] (What's this?)

  • [Al] N. U. Arakeljan, Uniform approximation on closed sets by entire functions, Izv. Akad. Nauk SSSR Ser. Mat. 28 (1964), 1187–1206 (Russian). MR 0170017
  • [A2] N. U. Arakeljan, Approximation complexe et propriétés des fonctions analytiques, Actes du Congrès International des Mathématiciens (Nice, 1970) Gauthier-Villars, Paris, 1971, pp. 595–600 (French). MR 0422623
  • [B] Andrew Browder, Introduction to function algebras, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0246125
  • [BS] Heinrich Behnke and Friedrich Sommer, Theorie der analytischen Funktionen einer komplexen Veränderlichen., Zweite veränderte Auflage. Die Grundlehren der mathematischen Wissenschaften, Bd. 77, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1962 (German). MR 0147622
  • [G] Theodore W. Gamelin, Uniform algebras, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1969. MR 0410387
  • [M] S. N. Mergelyan, Uniform approximations to functions of a complex variable, Amer. Math. Soc. Translation 1954 (1954), no. 101, 99. MR 0060015
  • [RS] Burton Rodin and Leo Sario, Principal functions, In collaboration with Mitsuru Nakai, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1968. MR 0229812
  • [S] Stephen Scheinberg, Uniform approximation by functions analytic on a Riemann surface, Ann. of Math. (2) 108 (1978), no. 2, 257–298. MR 0499183

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30E10, 30F99

Retrieve articles in all journals with MSC: 30E10, 30F99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0583854-X
Article copyright: © Copyright 1980 American Mathematical Society